Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 152, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2023, 10:23 PM MDT for Hamilton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2023, 10:23 PM MDT (04:23 UTC)
- Expired
- Jul 6, 2023, 11:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Hamilton County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 7:18 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
638
WUUS53 KDDC 070423
SVRDDC
KSC075-070515-
/O.NEW.KDDC.SV.W.0152.230707T0423Z-230707T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1023 PM MDT Thu Jul 6 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Hamilton County in southwestern Kansas...
* Until 1115 PM MDT.
* At 1021 PM MDT, a severe thunderstorm was located 14 miles south of
Towner, or 16 miles north of Coolidge, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM MDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 100 AM MDT for southwestern
Kansas.
&&
LAT...LON 3826 10204 3826 10154 3791 10154 3800 10205
TIME...MOT...LOC 0421Z 293DEG 33KT 3828 10200
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL2 follow-up statements
953
WWUS53 KDDC 070441
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1041 PM MDT Thu Jul 6 2023
KSC075-070515-
/O.CON.KDDC.SV.W.0152.000000T0000Z-230707T0515Z/
Hamilton KS-
1041 PM MDT Thu Jul 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR NORTHERN HAMILTON COUNTY...
At 1040 PM MDT, a severe thunderstorm was located 12 miles north of
Syracuse, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Syracuse, Coolidge and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM MDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3826 10154 3791 10154 3805 10205
TIME...MOT...LOC 0440Z 279DEG 30KT 3817 10173
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL109
WWUS53 KDDC 070459
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1059 PM MDT Thu Jul 6 2023
KSC075-070515-
/O.CON.KDDC.SV.W.0152.000000T0000Z-230707T0515Z/
Hamilton KS-
1059 PM MDT Thu Jul 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR NORTHEASTERN HAMILTON COUNTY...
At 1059 PM MDT, a severe thunderstorm was located 12 miles northeast
of Syracuse, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Syracuse and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM MDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10183 3826 10154 3791 10154 3799 10185
TIME...MOT...LOC 0459Z 273DEG 35KT 3813 10163
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:00 PM MDT, 23 minutes earlier.
Area forecast discussion, Jul 6, 10:00 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1100 PM CDT Thu Jul 6 2023 ...updated aviation... .SHORT TERM...(This evening through Friday night) Issued at 1226 PM CDT Thu Jul 6 2023 Noon observations show a narrow line of showers and storms along the US 83 corridor that has formed due to a quick moving shortwave and elevated instability. This line of storms should continue to slowly move east through the early afternoon and should diminish through the late afternoon. Upper level winds are continued to stay in a zonal flow and at the surface winds are generally out of a east to northeast direction due to an area of high pressure in eastern Nebraska and visible satellite is also picking up on some various outflow boundaries from the storms we are presently seeing. Tonight the forecast MCS is still on track. 12Z CAM models are in fairly good agreement of thunderstorms initiating around the Denver metro in the late afternoon and slowly moving to the southeast through the evening. The timeframe of the storms continues to be pushed back with arrival into our CWA around 04-05Z. The afternoon storms and clouds will most likely tamper the available surface and mixed layer CAPE however the instability axis should be robust in eastern Colorado where the storms will form. Curved hodographs around Syracuse to Leoti as the storms enter should support an initial supercell threat with large hail (2 inches or greater) possible and then with the nocturnal low level jet increasing this should enhance more storm development that should turn the storms into a line which will bring strong outflow winds and downburst threats of 70 mph or greater winds. Latest SPC outlook for tornadoes has also increased to 5% along the CO-KS border which could support an isolated tornado or gustnados along any outflow. Hydro will also be a concern as rains from last night totaled a good 1-5 inches from Meade to Medicine Lodge. PW values increase as the MCS moves through southwest Kansas to 1.5-1.6 inches and WPC forecast QPF output has a swath of 1-3 inches from Scott City to Medicine Lodge. As a result a flood watch is in effect roughly from Ulysses-Hugoton to Pratt- Medicine Lodge. These storms will be efficient rain makers with flash flooding and areal flooding both possible. Friday the residual MCS should be exiting into Oklahoma during the morning and through the day it looks like once again more clouds than sun with basically pop up showers and storms possible along any outflow boundary/instability axis through the late morning into the early afternoon. Temperatures will be highly dependent on how much insolation breaks through the clouds and generally cooler than seasonable highs will likely happen with highs in the lower to mid 80s. Friday night another MCS is forecast to develop with the main area of vorticity focusing more along the KS-OK border south into the Texas panhandle CAMs are showing all modes of storms will be possible once again with hail, wind, and flood potential. The majority of the CAMs are showing a line of convection from the KS-OK border through the Texas panhandle with some discrete supercells also coming in from eastern Colorado into western Kansas. Greatest QPF output is being shown from highway 50 south into Oklahoma and hence the areal flood watch that is out continues through mid Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 214 PM CDT Thu Jul 6 2023 Long term models show another MCS complex developing in eastern Colorado and moving into western Kansas during the overnight hours from Saturday night into Sunday morning. Threats of hail, wind, and flash flooding will be possible with this complex of storms. From Sunday into next week an upper level ridge in the west will start to progress into the central plains and this should introduce warmer temperatures and lower rain chances. Highs will return to the 90s by Tuesday and continue through the mid week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1111 PM CDT Thu Jul 6 2023 The main change of the TAFs was to shift west and slow the movement of the thunderstorm complex through the overnight. Based off radar and some other parameters, it looks likely that the storms will mainly impact the western terminals through the morning. This is particularly true at KGCK and KLBL. KDDC might be on the eastern edge of the storm complex. KHYS now stands at seeing the least impacts from the storms. Otherwise, some MVFR cigs associated with residual moisture expected in the morning. Winds SE-S 5-15 kt except gusty/varible in storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 85 64 79 / 90 10 60 10 GCK 63 85 63 77 / 80 10 60 10 EHA 64 88 63 77 / 70 20 60 10 LBL 64 88 65 77 / 80 20 60 10 HYS 62 83 62 79 / 60 60 20 10 P28 65 85 68 80 / 60 60 80 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ075>081-085>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Sugden
Hazardous weather outlook, Jul 6, 12:27 AM MDT, 21 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 127 AM CDT Thu Jul 6 2023 KSZ030-031-043>046-061>066-074>081-084>090-071200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 127 AM CDT Thu Jul 6 2023 /1227 AM MDT Thu Jul 6 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered mid to late evening storms are expected across the forecast area. Large hail, damaging winds, and localized flooding are the main threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Bouts of thunderstorms will be possible during this period. Strong to severe storms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed beginning this evening.
In the hours before
Special weather statement, Jul 6, 9:49 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 1049 PM CDT Thu Jul 6 2023 KSZ043-070430- Scott KS- 1049 PM CDT Thu Jul 6 2023 ...A strong thunderstorm will impact portions of Scott County through 1130 PM CDT... At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near Modoc, moving east at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Scott City around 1105 PM CDT. Other locations in the path of this storm include Manning and Grigston. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 200 AM CDT for west central Kansas. && LAT...LON 3869 10069 3831 10069 3844 10113 3868 10113 TIME...MOT...LOC 0348Z 279DEG 44KT 3856 10112 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RUSSELL
Special weather statement, Jul 6, 10:14 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1114 PM CDT Thu Jul 6 2023
KSZ061>063-075>077-070500-
Gray KS-Finney KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
1114 PM CDT Thu Jul 6 2023
...Strong thunderstorms will impact portions of east central
Hamilton, southern Kearny, southwestern Finney, eastern Grant,
southwestern Gray and Haskell Counties through MIDNIGHT CDT/1100 PM
MDT/...
At 1114 PM CDT/1014 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Kendall to near
Satanta. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Satanta around 1120 PM CDT.
Sublette around 1130 PM CDT.
Other locations in the path of these storms include Lakin, Deerfield,
Tice, Copeland and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT/100 AM MDT/ for
southwestern Kansas.
&&
LAT...LON 3796 10164 3813 10108 3749 10047 3747 10057
3748 10065 3746 10066 3739 10113 3739 10118
TIME...MOT...LOC 0414Z 261DEG 32KT 3796 10150 3741 10102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:49 PM MDT | Special Weather Statement | DDC | Scott | 41 min |
| Jul 6, 10:14 PM MDT | Special Weather Statement | DDC | Grant, Haskell, Kearny | 46 min |
| Jul 6, 10:46 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Jul 6, 10:53 PM MDT | Special Weather Statement | DDC | Meade | 37 min |
| Jul 6, 11:03 PM MDT | Special Weather Statement | DDC | Haskell | 27 min |
| Jul 6, 11:08 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 52 min |
| Jul 6, 11:14 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jul 6, 11:40 PM MDT | Flash Flood Warning | DDC | Hamilton, Kearny | 3 hr |
| Jul 6, 11:43 PM MDT | Special Weather Statement | DDC | Haskell, Meade | 62 min |
| Jul 6, 11:46 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 44 min |
| Jul 6, 11:55 PM MDT | Special Weather Statement | DDC | Kearny | 50 min |
| Jul 7, 12:25 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Stanton | 35 min |
| Jul 7, 12:33 AM MDT | Special Weather Statement | DDC | Gray, Haskell | 42 min |
| Jul 7, 12:45 AM MDT | Special Weather Statement | DDC | Meade | 45 min |
| Jul 7, 1:02 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Stanton, Stevens | 43 min |
| Jul 7, 1:07 AM MDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 38 min |
| Jul 7, 1:22 AM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 38 min |
| Jul 7, 1:34 AM MDT | Severe Thunderstorm Warning | DDC | Grant, Seward, Stevens | 41 min |
| Jul 7, 1:45 AM MDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 19 min |
| Jul 7, 1:55 AM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jul 7, 2:01 AM MDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 44 min |
| Jul 7, 4:49 AM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 41 min |
| Jul 7, 5:32 AM MDT | Areal Flood Advisory | DDC | Clark, Meade, Seward | 3 hr |
| Jul 7, 1:00 PM MDT | River Flood Warning | DDC | Meade | 11 hr |
| Jul 7, 1:54 PM MDT | River Flood Warning | DDC | Meade | 22 hr |
| Jul 7, 5:49 PM MDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.